1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Forxiga

Discussion in 'Other Diabetic Medications' started by johnlp, Aug 15, 2016.

  1. johnlp

    johnlp Type 2 · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    23
    hi - I have just been prescribed forxiga to replace glicazide. has anyone out there had the same course of action prescribed? I am concerned that the GP has given me this at the age of 84 but the drug leaflet says do not use if over 75. Any views would be appreciated.
     
  2. catherinecherub

    catherinecherub · Guest

    Hi @johnlp and welcome to the forum.

    If you are concerned about any aspect of this prescribed drug then please discuss it with your G.P.
    I am bumping your post up for a reply from members using this medication.
     
  3. chalup

    chalup Type 2 · Well-Known Member

    Messages:
    1,745
    Likes Received:
    1,088
    Trophy Points:
    178
    Hi I am 48 so I do not know anything about age related problems with this drug but I have been taking it for 4 months now. The first day I was in the bathroom every 20 minutes so it is important to note that lots and lots of water is important. I had a mild headache for 5 or 6 days as well that I believe was a combination of dehydration and blood sugars coming down rapidly. Forxiga works by preventing glucose from being reabsorbed into your bloodstream in your kidneys. Instead it flushes it out in your urine. I have not had any problems with thrush or UTI's but I am on a very low carb diet. The more glucose in your system, the more glucose in your urine, and glucose feeds yeast. If you are not eating lower carb you may have problems but not everyone does. I saw a noticeable drop in my blood sugars almost immediately. One thing I have noticed as I take it first thing in the morning is my urine has an extremely strong chemical smell which decreases over the course of the day. That said, my blood sugar is by far at it's highest first thing and hydration at its lowest. I hope this helps and if you are concerned about anything please talk to your doctor. This is just my experience and YMMV
     
    • Like Like x 1
  4. johnlp

    johnlp Type 2 · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    23
    Many thanks for sharing your experience with this drug, Same problem with mild headache.
     
    • Like Like x 2
  5. EveryCloud

    EveryCloud Type 2 · Well-Known Member

    Messages:
    124
    Likes Received:
    170
    Trophy Points:
    83
    I am OK with it. It makes my wee smell like toffee popcorn but other than that no issues... well apart from it not lowering my BG.
     
  6. johnlp

    johnlp Type 2 · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    23
    thanks for your reply - must be useful to take before going to the cinema - no need to buy popcorn anymore!
     
  7. keithastro

    keithastro · Newbie

    Messages:
    1
    Likes Received:
    1
    Trophy Points:
    23
    I was switched to Forxiga from Gliclazide in February 2016. The reason was was unexplained weight gain and consequently a rise in blood pressure and blood sugar. With Forxiga I have lost two stone (good) but the medics are scratching their heads because my blood sugar has continued to climb. I think I know the cause; Forxiga has made me thirsty and more prone to eating fruit, hence sugar. I've now modified my intake significantly and we'll see where things go from here. BTW, Forxiga causes constipation too, causing hard dry stools. Nonetheless, I would not go back to gliclazide.
     
    • Like Like x 1
  8. johnlp

    johnlp Type 2 · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    23
    I too have dropped from 15 to 14st 4 but seems to stick there. My blood sugars are a bit higher (8 to 9) but I am on steroids inhaler for COPD. Many thanks for your reply.; I don't want to go back to Glicazide but you dId not say why you disliked it. Keep well.
     
  9. chalup

    chalup Type 2 · Well-Known Member

    Messages:
    1,745
    Likes Received:
    1,088
    Trophy Points:
    178
    Gliclazide causes weight gain because it causes more insulin to be released. If forxiga is causing constipation then an increase in water consumption should help. I am on forxiga and my issue is diarrhea (unrelated to forxiga). Metformin can also cause diarrhea. I would love it if the forxiga would swing me the other way a bit, some balance would be nice.
     
  10. Patsy B

    Patsy B Type 2 · Member

    Messages:
    18
    Likes Received:
    36
    Trophy Points:
    53
    been on Forxiga for about a year and find it better than Glicllazide ..however gaining weigth probably due to having insulin as well as..
     
  11. Paulgoldie

    Paulgoldie · Member

    Messages:
    16
    Likes Received:
    0
    Trophy Points:
    21
    I have switched from gliclazide to forziga in the 2 months and take in conjunction with alogliptin and metformin.
    I am pleased with switch as sugars are now always between 5 & 7 and I've lost over a stone whilst eating normally. By normally I mean not cutting out carbs completely but eating healthy meals which makes me satisfied and not wanting to go munch on biscuits, chocolate etc in between.
    My concern though is I have suffered with thrush 2 or 3 times already since switching. So do I continue with forxiga and take the weight loss and controlled sugars and put up with the occasional bout of thrush?
     
    • Informative Informative x 1
  12. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,964
    Likes Received:
    33,693
    Trophy Points:
    298
    @Paulgoldie - Hi :). I took Forziga for a year, in the first 6 months it lowered my HBA1C from 82 to 64, brought my weight down by 1 stone 4lbs. But the next 6 months I suffered with repeated attacks of Thrush in my groin and repeated attacks of burning urine. GP gave on prescription a cream called Clotrimazole - which worked for the Thrush. Then after a year the drug got stopped by the Diabetologist. So, don't put up with the Thrush, go and show your GP it and get treatment. :)
     
    • Like Like x 1
  13. chalup

    chalup Type 2 · Well-Known Member

    Messages:
    1,745
    Likes Received:
    1,088
    Trophy Points:
    178
    I have been taking forxiga for 7 months without a single bout of thrush or UTI. I eat very low carb.
     
  14. Paulgoldie

    Paulgoldie · Member

    Messages:
    16
    Likes Received:
    0
    Trophy Points:
    21
    Thanks chalup. I've still been eating about 100g of carbs each day which could be the reason so I will be cutting this down from now on!
     
  15. chalup

    chalup Type 2 · Well-Known Member

    Messages:
    1,745
    Likes Received:
    1,088
    Trophy Points:
    178
    I eat about 20ish per day. Pretty much all of it in veggies with a bit from dairy and nuts.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook